Alert archive / Puerto Rico / Flash Flood Warnings in 2020

Flash Flood Warning 37, NWS JSJ

October 14, 2020

NWS JSJ issued this flash flood warning at Oct 14, 2020, 1:52 PM CDT. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2020, 1:52 PM CDT (18:52 UTC)
Expired
Oct 14, 2020, 3:45 PM CDT
In force
113 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 69 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

383 
WGCA52 TJSJ 141852
FFWSJU
PRC141-142045-
/O.NEW.TJSJ.FF.W.0037.201014T1852Z-201014T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
252 PM AST Wed Oct 14 2020

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Utuado in Puerto Rico...

* Until 445 PM AST.

* At 252 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain in The confluence of Rio Grande de Arecibo and Rio Vivi 
  is flooding the town of Utuado expecially near the Metropolitan 
  Hospital. Flash flooding is ongoing.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Utuado and Cayuco.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 1830 6672 1828 6666 1824 6668 1825 6674
      1830 6676

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1 INCH IN 1 HOUR 

$$

WS
1 follow-up statement
251 
WGCA72 TJSJ 142037
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
437 PM AST Wed Oct 14 2020

PRC141-142047-
/O.EXP.TJSJ.FF.W.0037.000000T0000Z-201014T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Utuado PR-
437 PM AST Wed Oct 14 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM AST THIS AFTERNOON FOR 
UTUADO...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any road closures.

LAT...LON 1830 6672 1828 6666 1824 6668 1825 6674
      1830 6676

$$

WS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 10:34 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Oct 14, 10:34 AM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1134 AM AST Wed Oct 14 2020

.UPDATE...Fairly quiet morning weatherwise across the local
islands, except showers and isolated thunderstorms across the
local waters early in the morning. A small area of disturbed
weather is moving into the local area this afternoon. Combined
with diurnal heating and local effects, showers and thunderstorms
are expected across the interior and western sections of PR.
Isolated moderate showers can also be observed across the USVI.
No changes were made to the inherited forecast. That said, the
latest guidance is suggesting that the tropical wave expected for
Thursday and Friday may cause significant rainfall across Puerto
Rico, especially for eastern Puerto Rico. This rainfall could be
significant enough to cause at least urban and small stream
flooding. Not ruling out river flooding.

&&

.AVIATION...VFR conds expected through the forecast period, VCSH
is expected across most of the local terminals. However, VCTS is
expected at TJSJ and TJBQ after 14/17Z, with the possibility of
TEMPO MVFR conds due to TSRA. Wx to improve after 14/22Z. Light
easterly winds expected with sea breeze variations through the
day.

&&

.MARINE...Tranquil marine conditions expected. Seas up to 3 feet and
winds up to 10 knots today. Low risk of rip currents for the
local beaches.

&&

.PREV DISCUSSION... /issued 506 AM AST Wed Oct 14 2020/

SYNOPSIS...

Unstable conditions will continue through the end of the workweek,
as an upper level trough to our northeast extends into the local
area and a tropical wave moves across the region on Thursday and
Friday. Urban and small stream flooding is expected as well
as localized flash flooding and mudslides in areas of steep terrain
with the heaviest showers over mainland Puerto Rico. An upper
level ridge will settle across our area over the weekend but
sufficient lingering tropical moisture from the passage of the
tropical wave could possibly generate some shower and
thunderstorm activity. Tranquil marine conditions and light to
moderate winds up to 15 knots are expected across the regional
waters through early Thursday. Later, seas of up to 6 feet through
Friday in some areas over the local waters could be possible due
to the approaching tropical wave. Moderate risk of rip currents is
forecasted for the weekend for northern beaches of Puerto Rico
and local islands.

SHORT TERM...Today through Friday...

Unstable conditions will continue through the end of the workweek,
as an upper level trough to our northeast extends into the local
area and a tropical wave moves across the region on Thursday and
Friday. This will cause pooling of tropical moisture across the
forecast area, with precipitable water content fluctuating between
2.00-2.25 inches during the next few days. Light steering winds with
an east to southeasterly component are expected today, this will
increase the flooding potential across all the islands due to slow
moving storms. Urban and small stream flooding is expected as well
as localized flash flooding and mudslides in areas of steep terrain
with the heaviest showers over mainland Puerto Rico.

The areal coverage of showers and thunderstorms will increase with
the passage of a tropical wave, currently located east of the
Leeward Islands, between Thursday and Friday as the wave moves
westward across the islands. Winds are expected to increase with the
passage of the wave and thunderstorms should bring squally weather
across portions of the regional waters. Heavy showers over saturated
soils during this period will likely cause flash flooding across
Puerto Rico and the U.S. Virgin Islands. Minor river flooding is
also possible.

LONG TERM...Saturday through Tuesday...

As the tropical wave continues its path westward by early Saturday,
a remaining tail of moisture will fluctuate across our area through
late Monday. At the same time a building upper level ridge will
settle over the forecast area as a very strong upper level low and
an induced surface trough over the central tropical Atlantic moves
southward and remain to the northeast of Puerto Rico and U.S. Virgin
Islands. A mid level dry airmass will be advected by this strong
upper level/surface low, however, it will remain just north of our
region. Latest model guidance now puts the mid level moisture
boundary to our north with a moister environment than previously
suggested. Precipitable water values will decrease from 2.2 inches
early Saturday to almost 1.7 inches through Monday and 500 mb
temperatures will remain at or below -6 degrees celsius.

Although some subsidence will be present over the weekend through
Monday due to ridging aloft, moderately favorable conditions will
still be present for occasional passing showers in the morning
hours and afternoon shallow convection development with possible
deep convective activity over areas with stronger local surface
heating. Urban and small stream flooding are possible in areas
with the heaviest showers especially over saturated soils.
However, there exist high uncertainty in the forecast depending
where the mid level moisture gradient will remain throughout this
period. According to model guidance, precipitable water values
could increase on Monday and Tuesday to more than 2 inches as the
mid level moisture boundary moves northward increasing the
probability of shower and thunderstorm activity across the area,
but, as mentioned above, high uncertainty exist for the long term
forecast.

AVIATION...Mainly VFR conditions are expected to prevail across all
terminals early in the fcst period. However, TEMPO MVFR conds are
possible through the rest of morning hours across the USVI terminals
due to +SHRA. Also, TSRA is expected to develop over the eastern
interior, central and western PR btw 16z-22z, this will cause tempo
MVFR conds at TJBQ/TJSJ. Low level winds ESE around 10 kts, with sea
breeze variations aft 14z.

MARINE...Tranquil marine conditions with seas below 5 feet and light
to moderate winds up to 15 knots are expected across the regional
waters through early Thursday. This will maintain conditions
below small craft advisory criteria. Later, seas of up to 6 feet
trough Friday in some areas over the local waters could be
possible due to an approaching tropical wave. Shower and
thunderstorm activity will persist through the week due to the
effects of an upper-level trough and the approaching tropical
wave. Moderate risk of rip currents is forecasted for the weekend
for northern beaches of Puerto Rico and local islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  77  88  78 /  60  50  80  60
STT  88  79  87  78 /  50  50  70  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...JA
LONG TERM....CS
PUBLIC DESK...GL
Hazardous weather outlook, Oct 14, 4:05 AM CDT, 9 hours 47 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
432 AM AST miercoles 14 de octubre de 2020

AMZ710>745-PRZ001>013-150930-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
432 AM AST miercoles 14 de octubre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con lluvia fuerte y
vientos en rafagas breves hasta esta noche a traves de gran parte de
Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos localizadas.

.Dias dos hasta el siete...jueves a martes

Actividad de aguaceros y tronadas por las tardes pudieran resultar
en areas de inundaciones urbanas y de riachuelos cada dia,
especialmente a traves del este interior, norte central y oeste de
Puerto Rico. Una onda tropical aumentara el potencial para lluvia
fuerte e inundaciones el jueves y viernes. Un riesgo moderado de
corrientes marinas se espera que aumente y se extienda a traves de
las islas durante el fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre inundaciones al Servicio Nacional de
Meteorologia en San Juan mientras siguen las indicaciones de las
autoridades locales y estatales.

AMZ715-725-VIZ001-002-150930-
San Tomas, San John e Islas Adyacentes- Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
432 AM AST miercoles 14 de octubre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con lluvia fuerte y
vientos en rafagas breves hasta esta noche a traves de las islas.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
menores.

.Dias dos hasta el siete...jueves a martes

Una onda tropical aumentara el potencial para lluvia fuerte e
inundaciones el jueves y viernes. Un riesgo moderado de corrientes
marinas se espera que aumente y se extienda a traves de las islas
durante el fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre inundaciones al Servicio Nacional
de Meteorologia en San Juan mientras siguen las indicaciones
de las autoridades locales y estatales.

In the hours before

Special weather statement, Oct 14, 1:02 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service San Juan PR
202 PM AST Wed Oct 14 2020

PRZ005-006-008-009-141900-
Northwest-North Central-Central Interior-Western Interior-
202 PM AST Wed Oct 14 2020

...A STRONG THUNDERSTORM WILL AFFECT LARES...JAYUYA...UTUADO AND
ADJUNTAS MUNICIPALITIES...

At 201 PM AST, a strong thunderstorm was located near Utuado. The
storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1832 6658 1817 6654 1820 6688 1833 6688
TIME...MOT...LOC 1801Z 000DEG 0KT 1827 6676

GL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 11:52 AM CDTFlash Flood WatchJSJ3 days
Oct 14, 11:58 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 14, 12:30 PM CDTAreal Flood AdvisoryJSJ2 hr
Oct 14, 1:02 PM CDTSpecial Weather StatementJSJ58 min
Oct 14, 1:15 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 14, 1:19 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 14, 3:03 PM CDTSmall Craft AdvisoryJSJ24 hr
Oct 14, 3:21 PM CDTAreal Flood AdvisoryJSJ100 min

Nearby

Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.